Alert archive / California / Winter Storm Watches in 2023

Winter Storm Watch 2, NWS Eureka, CA

February 20, 2023Del Norte County, Humboldt County, California

NWS Eureka, CA issued this winter storm watch at Feb 20, 2023, 11:44 AM PST for Del Norte County, Humboldt County, California. It took effect at Feb 22, 2023, 7:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 20, 2023, 11:44 AM PST (19:44 UTC)
In effect from
Feb 22, 2023, 7:00 PM PST
Expired
Feb 22, 2023, 6:25 AM PST
In force
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm watch went out at Feb 20, 4:43 AM PST, 7 hours 1 minute earlier.

Area forecast discussion, Feb 20, 4:43 AM PST, 7 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
443 AM PST Mon Feb 20 2023

.SYNOPSIS...A North Pacific High will keep skies clear and
temperatures mild through tomorrow. By very early Tuesday morning, a
low pressure system with colder air will bring lower temperatures
throughout the region, low elevation snow, heavy snow above 1000 ft,
potential for convective storms producing small hail at the coast,
and rain. The low pressure system will impact the region through the
end of the week. Very cold low temperatures are expected Friday and
Saturday morning.

&&

.DISCUSSION...Currently a high pressure system situated in the
Northeast Pacific is impacting Northwest California and will
continue into tomorrow. As a result, clear skies and mild
temperatures are expected to dominate. High temperatures in the
interior portions of the region are forecast to be in the mid to
high 60s this afternoon. Interior Southern Mendocino County and Lake
County could see highs of up to 70. Periods of fog are also expected
into this morning in interior valleys and around Humboldt Bay. By
Tuesday, an abrupt pattern shift is expected to occur.

Ensemble and deterministic models indicate that a low pressure
system from the north of our region will move down the West Coast
and impact Northwestern California through very early Tuesday and
into the latter portion of this week. Cold Arctic air will advect
into our region as the system moves south. The EFI indicates the
potential for lower than average temperatures for the whole region
Tuesday and into the end of the work week. By mid to late next week,
low temperatures have the potential to reach below freezing to even
the mid 20s at the coast, while interior temperatures could be in
the low 20s to high 10s. Also, gusty northwesterly winds are
forecast to occur by mid morning Tuesday behind the cold front
associated with the low pressure system. Confidence for wind
advisory conditions is high for higher elevation areas Tuesday
afternoon and into the night. Gusty conditions are expected
throughout the region with this frontal passage.

Other threats this system imposes are rain and a high probability of
low elevation snow. Higher amounts of precipitation are anticipated
to be concentrated mostly in Del Norte County and Humboldt County
north of Cape Mendocino, while lower amounts are expected for most
of Trinity County and Mendocino and Lake counties. Increasing
instability and cold low-level temperatures will also bring the
threat of small hail. Highway passes will most likely be impacted by
heavy snow in higher elevations and more likely small hail along the
coast. Snow levels are expected to drop quickly behind the cold
front with levels initially ranging from 2000-4000 ft MSL Tuesday
afternoon. Snow levels are then expected to fall to around 1000 ft
MSL by Wednesday morning, before falling even further to below 500
ft MSL early Thursday morning. As of now, NBM indicates between a
60% to 80% chance of at least a dusting of snow along the coast
north of Cape Mendocino. Confidence is growing that some snow
showers may occur at the coast north of Cape Mendocino by Thursday
morning. However, models and ensembles need to be closely monitored
in the coming days to determine any changes to the current snow
forecast for the coast.

Otherwise, showery precipitation is forecast to continue into early
Friday morning, with the potential for additional snow accumulation
as well as small hail. Afterwards, a high pressure system is
forecast to approach the region and aid in shower dissipation.
However, as mentioned previously, clearing skies and the lingering
cold air mass will favor very cold morning temperatures across
interior valleys and the coast. Another low pressure system may
impact the area by late next weekend. /JLW

&&

.AVIATION...This morning offshore flow and high pressure is mainly
bringing VFR conditions to NW CA. Some low clouds are bring MVFR to
IFR conditions from the Eel River Delta up to Trinidad including
KACV. There is some offshore flow, but so far it hasn't been enough
to clear these clouds out. Expect they will clear by mid morning if
not earlier, but confidence is low on this as the models aren't
picking up on them. Winds will be breezy this afternoon, but only
around 10 to 15 kt. Late in the afternoon or evening the HREF is
showing some more widespread low clouds returning and these will
likely spread across the coastal areas. These will likely coincide
with the frontal boundary and some light rain. /MKK

&&

.MARINE...An approaching frontal boundary is diminishing the winds
this morning. The gale warning and hazardous seas warning are set to
expire at 8am in the north and winds will continue to diminish
through the day in the southern waters. This will allow the gale
warning to expire in the afternoon in the southern waters. A small
area of southerly winds may briefly move through the waters north of
Trinidad.

Tuesday behind the front northerly winds are expected to rapidly
return to gale force across the waters starting mid morning in the
outer waters and reaching the inner waters early the afternoon.  So
have issued gale watches to highlight this. Seas will rapidly build
due to the local winds and a large area of very strong northerly
winds to the north of the area. The combination of the fresh swell
and the wind driven waves they are expected to build to 20 to 25
feet on Wednesday. Wednesday afternoon the winds start to diminish,
but the waves will remain elevated through the night.

Thursday an upper level low and a surface low are expected to move
over the area bringing more variable winds of 10 to 15 kt. This
moves out of the area on Friday and Saturday stronger northerly
winds return. At this point it looks like the will remain below gale
force, but it could be close to gales in the outer waters. /MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory from 1 PM to 8 PM PST Tuesday for CAZ101-103-
     109.

     Winter Weather Advisory from 1 PM Tuesday to 4 PM PST
     Thursday for CAZ101-103.

     Wind Advisory from 10 AM to 8 PM PST Tuesday for CAZ102.

     Winter Storm Warning from 1 PM Tuesday to 4 PM PST Thursday
     for CAZ102-104>108.

     Wind Advisory from 10 AM Tuesday to 4 AM PST Wednesday for
     CAZ104-105-107-108-111-112-114.

     Wind Advisory from 1 PM Tuesday to 4 AM PST Wednesday for
     CAZ106-110-113-115.

     Winter Weather Advisory from 4 PM Tuesday to 4 PM PST
     Wednesday for CAZ110.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Hazardous Seas Warning until 8 AM PST this morning for
     PZZ450.

     Gale Watch from Tuesday afternoon through Tuesday evening
     for PZZ450.

     Small Craft Advisory until noon PST Tuesday for PZZ455.

     Gale Watch from Tuesday afternoon through Tuesday evening
     for PZZ455.

     Gale Warning until 8 AM PST this morning for PZZ470.

     Gale Watch from Tuesday morning through Wednesday afternoon
     for PZZ470-475.

     Gale Warning until 7 PM PST this evening for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Feb 20, 3:50 AM PST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
350 AM PST Mon Feb 20 2023

CAZ111-112-114-211200-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Northern Lake-
350 AM PST Mon Feb 20 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TUESDAY TO 4 AM PST
WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Wind Advisory is currently in effect.
Snow levels are expected to drop early Thursday morning making snow
possible at lower elevations.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-211200-
Coastal Del Norte-Northern Humboldt Coast-
350 AM PST Mon Feb 20 2023

...WIND ADVISORY IN EFFECT FROM 1 PM TO 8 PM PST TUESDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 4 PM PST
THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Wind Advisory is currently in effect.
A Winter Weather Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ113-115-211200-
Southeastern Mendocino Interior-Southern Lake-
350 AM PST Mon Feb 20 2023

...WIND ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 4 AM PST WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Wind Advisory is currently in effect.
Snow levels are expected to drop Wednesday night and into Thursday,
bringing snow to valley floors.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-211200-
Del Norte Interior-
350 AM PST Mon Feb 20 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM PST TUESDAY...
...WINTER STORM WARNING IN EFFECT FROM 1 PM TUESDAY TO 4 PM PST
THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Wind Advisory is currently in effect.
A Winter Storm Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-211200-
Northwestern Mendocino Interior-
350 AM PST Mon Feb 20 2023

...WIND ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 4 AM PST WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM TUESDAY TO 4 PM PST
WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Wind Advisory is currently in effect.
A Winter Weather Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-105-107-108-211200-
Southwestern Humboldt-Northern Humboldt Interior-Northern Trinity-
Southern Trinity-
350 AM PST Mon Feb 20 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TUESDAY TO 4 AM PST
WEDNESDAY...
...WINTER STORM WARNING IN EFFECT FROM 1 PM TUESDAY TO 4 PM PST
THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Wind Advisory is currently in effect.
A Winter Storm Warning is currently in effect. Snow levels are
expected to lower Wednesday morning and remain lower into Thursday,
making snow possible at valley floors.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-211200-
Southern Humboldt Interior-
350 AM PST Mon Feb 20 2023

...WINTER STORM WARNING IN EFFECT FROM 1 PM TUESDAY TO 4 PM PST
THURSDAY...
...WIND ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 4 AM PST WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Wind Advisory is currently in effect.
A Winter Storm Warning is currently in effect. Snow levels are
expected to lower Wednesday morning and remain lower into Thursday,
making snow possible at valley floors.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-211200-
Mendocino Coast-
350 AM PST Mon Feb 20 2023

...WIND ADVISORY IN EFFECT FROM 1 PM TO 8 PM PST TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Wind Advisory is currently in effect.
Snow levels are expected to drop early Thursday morning making snow
possible at lower elevations.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 2:30 AM PSTGale WatchEKA12 hr
Feb 20, 4:47 AM PSTWinter Storm WarningEKADel Norte, Humboldt, Lake, Mendocino, Trinity4 days
Feb 20, 7:58 AM PSTSmall Craft AdvisoryEKA25 hr
Feb 20, 8:06 AM PSTHazardous Seas WarningEKA7 hr
Feb 20, 12:03 PM PSTHigh Surf AdvisoryEKADel Norte, Humboldt, Mendocino63 hr
Feb 20, 2:36 PM PSTGale WarningEKA36 hr
Feb 20, 2:36 PM PSTHazardous Seas WarningEKA3 days

Nearby

Winter Storm Watches in California, 2023Every winter storm watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.